Minnesota, 2016

Tornado in Minnesota, September 9, 2016

September 9, 2016 · NWS FGF · 2 events in 1 county or zone

A thunderstorm cell formed along a cold frontal boundary, producing several funnel clouds and a weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm cell formed along a cold frontal boundary, producing several funnel clouds and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 9, 2:37 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 9, 2:37 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
337 PM CDT FRI SEP 9 2016

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Sep 9 2016

cold front near an International Falls to Fargo line moving
southeast. A few more showers behind the front but otherwise
better coverage of showers and isolated t-storms a bit west in
south central and western ND in an area of higher CAPE values
(1000 j/kg). Still isolated shower or maybe a t-storm psbl through
around 00z-01z into southeastern ND and west central MN behind the
advancing front. CU field well to our north but it will clear out
for the most part overnight. Some mid clouds with a wave moving
into southern Saskatchewan may brush parts of the area overnight
into Saturday morning. GFS gives a few precip patches with it but
very much unsure if anything will last past sunset so will keep
fcst dry overnight. Saturday will see diurnal cu form in the aftn
as convective temps in the mid to upper 60s.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Sep 9 2016

Dry weather continues on Sunday as daytime highs rebound into the
upper 70s to near 80.  The next FROPA will be on Monday as a very
cool airmass sinks into the northern tier from Canada, bringing
temperatures ranging from the upper 50s in northeast North Dakota to
the upper 60s in west central Minnesota.  Although some light
showers and perhaps an isolated thunderstorm is possible, any
activity will be very scattered in nature.  The cold front will
usher in very cool Tuesday morning temperatures, falling into the
upper 30s in the Langdon area while remaining in the mid 40s across
west central MN and the southern valley. Ridging over WY will keep
the forecast dry through the middle of the week.  This upper ridge
flattens out and moves east Thu into Thu night, setting up a SW flow
pattern aloft and a return to more active weather, with scattered
showers and storms possible Thu and Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Sep 9 2016

Brief period of mvfr cigs behind the front this afternoon as it
drops south...with lower clouds clearing after about 2-3 hours. So
followed this trend southward this aftn. Then VFR tonight into
Saturday. Suspect model RH progs a bit too high in terms of
suggestive cloud cover. North winds behind the front 10-20 kts
will calm down tonight.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...riddle
LONG TERM...Riddle/Speicher
AVIATION...Riddle
Hazardous weather outlook, Sep 9, 3:44 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
444 PM CDT FRI SEP 9 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-102145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
444 PM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Fargo/Grand Forks radar (KMVX), 205 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Beltrami

When
September 9, 4:34 PM CST
Where
Beltrami County, 8.37 mi W of Shooks
Reported by
Emergency Manager
Coordinates
47.860, -94.630

A couple of brief funnel clouds were reported over southern Cormant Township, or east of the Lower Red Lake.

Tornado, Beltrami

When
September 9, 5:20 PM CST to 5:24 PM CST
Where
Beltrami County, 5.4 mi ENE of Redby to 5.6 mi E of Redby
Rating
EF0
Path length
0.35 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
47.888, -94.787

A waterspout-type tornado formed over the southeast corner of the Lower Red Lake, staying mainly over open water. Peak winds were estimated at 65 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649361, 649359.